Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 95, NWS Tucson, AZ

August 2, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2005, 4:46 PM MST for Pima County, Arizona. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2005, 4:46 PM MST (23:46 UTC)
Expired
Aug 2, 2005, 5:31 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:27 PM MSTTSTM WND DMG8 Ssw Oro Valley, AZ20-FOOT TALL/8-INCH DIAMETER TREE BLOWN DOWN ON AVRA VALLEY ROAD 1/2 MILE WEST OF CLAYTON ROAD IN MARANA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 022346
SVRTWC
AZC019-030030-
/O.NEW.KTWC.SV.W.0095.050802T2346Z-050803T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA

* UNTIL 530 PM MST

* AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES NORTHEAST OF TUCSON...AND MOVING WEST AT
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAHUARITA.

LAT...LON 3193 11064 3251 11065 3250 11119 3191 11121

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 030007
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST TUE AUG 2 2005

AZC019-030030-
/O.CON.KTWC.SV.W.0095.000000T0000Z-050803T0030Z/
PIMA AZ-
506 PM MST TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 459 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CATALINA FOOTHILLS...OR ABOUT 8 MILES 
SOUTHEAST OF ORO VALLEY...MOVING WEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CATALINA STATE PARK...CATALINA...TUCSON INTERNATIONAL AIRPORT...
TUCSON...SAHUARITA...SOUTH TUCSON...SAN XAVIER MISSION...RYAN
FIELD...MARANA AND DOVE MOUNTAIN.

LAT...LON 3193 11064 3251 11065 3250 11119 3191 11121

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 030031
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST TUE AUG 2 2005

AZC019-030039-
/O.EXP.KTWC.SV.W.0095.000000T0000Z-050803T0030Z/
PIMA AZ-
530 PM MST TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS 
EXPIRED...

AT 529 PM MST...THE THUNDERSTORMS IN EAST CENTRAL PIMA COUNTY...IN 
THE GREATER TUCSON METROPOLITAN AREA...HAD DIMINISHED BELOW SEVERE 
LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL 
PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 3193 11064 3251 11065 3250 11119 3191 11121

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:12 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 2, 1:12 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST TUE AUG 2 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. THERE WILL BE DAY-TO-DAY
VARIATIONS...BUT IN GENERAL MOISTURE WILL REMAIN PLENTIFUL ENOUGH
FOR A DAILY BOUT OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.
&&

.DISCUSSION...AN ACTIVATE AFTERNOON AND EVENING CAN BE EXPECTED
THUNDERSTORM WISE TODAY. THE MAIN THREAT FROM THESE STORMS WILL BE
VERY HEAVY DOWNPOURS AND STRONG OUTFLOW WINDS. SO FAR...RADAR HAS
BEEN SHOWING MOST OF THE DEVELOPMENT ACROSS PORTIONS OF SANTA
CRUZ...COCHISE...AND GRAHAM COUNTIES. THE STEERING FLOW WAS FROM THE
EAST TO SOUTHEAST AT LESS THAN 10 MPH. THEREFORE...MOST OF THE
THUNDERSTORMS WILL BE TRACKING WESTWARD THIS EVENING OFF THE HIGHER
ELEVATIONS ACROSS OUR EASTERN ZONES INTO THE LOWER DESERTS. THE
THUNDERSTORMS THAT HAVE DEVELOPED SO FAR TODAY HAVE BEEN LONGER
LIVING MULTICELL STORMS...SO WOULD EXPECT A GOOD CHANCE OF A LARGE
THUNDERSTORM COMPLEX TO FORM OVER SOUTHEAST ARIZONA INTO MEXICO THIS
EVENING. IF THIS HAPPENS...THUNDERSTORMS COULD LINGER OVERNIGHT INTO
THE EARLY MORNING HOURS. LATEST MODELS KEEP THE UPPER HIGH CENTERED
OVER THE CENTRAL UNITED STATES THE NEXT FEW DAYS WHICH WILL MAINTAIN
MOISTURE OVER THE REGION. AN UPPER LOW OVER MEXICO WAS PROGGED TO
SLOWLY TRACK WESTWARD POSSIBLY ENHANCING THUNDERSTORM ACTIVITY
THURSDAY INTO FRIDAY. UNTIL THEN...ISOLATED TO SCATTERED
THUNDERSTORMS CAN BE ANTICIPATED EACH DAY.
&&

.FIRE WEATHER...STILL ENOUGH MOISTURE IN PLACE TO RESULT IN HIGH RH
VALUES DURING THE OVERNIGHT HOURS FOR ALL BUT THE FAR EASTERN
AREAS...WHERE SOME TEMPORARY DRYING (ALBEIT SLIGHT) HAS TAKEN PLACE
AT THE SURFACE. A FAVORABLE MONSOON FLOW PATTERN IS EXPECTED TO
CONTINUE IN PLACE THROUGHOUT THE FORECAST PERIOD WITH SCATTERED
SHOWERS/THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS
AFTER TODAY.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.CLIMATE.....JULY HIGHLIGHTS...
...ALL-TIME WARMEST MONTH ON RECORD...
...WARMEST AND 11TH DRIEST JULY ON RECORD...
...2ND LATEST START TO THE ANNUAL MONSOON...
...LONGEST STRETCH WITH HIGHS OF 100 DEGREES OR GREATER...
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC...JD
FIRE WEATHER/AVIATION...CS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 2, 12:15 PM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST TUE AUG 2 2005

AZZ019-029>035-031900-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1215 PM MST TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA...ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SYNOPSIS...PLENTY OF MONSOON MOISTURE REMAINS FROM THE WESTERN
DESERTS TO THE CHIRICAHUAS. LESS CLOUDINESS TODAY SHOULD RESULT IN
MORE ACTIVE THUNDERSTORMS REGION WIDE. STORMS WILL PROPAGATE OFF
HIGHER TERRAIN INTO THE STRONGLY HEATED LOWER ELEVATIONS DURING THE
AFTERNOON AND EVENING.

DISCUSSION...WHILE SHEAR REMAINS VERY WEAK...15-25 KT OF EASTERLY
MID LEVEL FLOW FLOWING BELOW FOUR CORNERS HIGH MAY INCREASE THREAT
OF SEVERE THIS AFTERNOON COMPARED TO THE PAST FEW DAYS...WITH GUSTY
WINDS IN STRONGEST CELLS.  MODERATE INSTABILITY AND STEEP LOW LEVEL
LAPSE RATES INDICATE GENERALLY PULSE CELLS BUT A FEW MULTICELLULAR
STORMS MAY OCCUR LATE THIS AFTERNOON...ESPECIALLY NEAR INTERSECTING
OUTFLOWS. AGAIN THE MAIN THREAT WILL BE FLASH FLOODING...DUE TO SLOW
STORM MOVEMENT...WITH ELEVATED CONCERNS OVER SANTA CRUZ AND PIMA
COUNTIES WHERE HEAVY RAINS HAVE OCCURED THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED TUESDAY AND WEDNESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SHOEMAKER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:25 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 2, 12:42 PM MSTSevere Thunderstorm WarningTWCGreenlee55 min
Aug 2, 12:55 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Aug 2, 1:13 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 2, 2:39 PM MSTSevere Thunderstorm WarningTWCCochise, Graham38 min
Aug 2, 3:49 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 2, 4:28 PM MSTFlash Flood WarningTWCCochise62 min
Aug 2, 4:55 PM MSTFlash Flood WarningTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.